What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 7, 1:26 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, May 7, 1:26 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Tue May 7 2024
.SYNOPSIS...
The weather pattern will remain unsettled for much of the week with
a daily threat of afternoon and evening thunderstorms through
Thursday. The risk of flash flooding will increase through the week,
with wet antecedent conditions and multiple, consecutive days
of showers and storms. Cooler and drier weather returns by the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Tuesday...
Key Messages:
1. Showers and thunderstorms possible this afternoon and evening.
2. Main hazards are damaging winds and hail, and locally heavy
rain.
Mid and upper level ridging situated over the southeast continues to
build just west of the area through today, while a warm front lifts
farther northward into the upper Mid Atlantic. The morning sounding
showed mostly westerly to northwesterly winds from the surface to
aloft, so thinking coverage of storms today will be limited,
especially in the east where downsloping will suppress storm
development. However, model soundings on some of the CAMs suggest
surface flow turning more southwesterly by the mid to late evening
today, giving a veering wind profile, and more favorable for
thunderstorm development. But, by that time of day, temperatures
will be decreasing with the loss of daytime heating, so
atmospheric instability will be on a downward trend. That all
being said, overall thinking is a limited coverage of any
storms today, but any storms that do develop have the potential
to be severe, with the main hazards being damaging wind and
hail, timing between 6 PM and 9/10 PM.
Temperatures will be in the upper 70s in the west, and mid to upper
80s in the east today. Tonight, lows will be in the low to mid
60s. Patchy fog may again form late tonight through tomorrow
morning.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Tuesday...
Key Message:
1. Showers and storms possible again late Wednesday.
A surface low tracks into and across the northeastern US, with
a slow moving cold front trailing through the Mid Atlantic into
the Central Appalachians, keeping the chances for showers in the
west through Wednesday morning. A break in the precipitation
through the middle part of the day is expected as the upper
shortwave associated with Tuesday's system moves farther east.
Westerly winds increase behind this departing system, also
helping to bring an end to the lingering showers. The
approaching cold front will serve as a focus for shower and
thunderstorm development late Wednesday and into Thursday.
Mostly sunny skies Wednesday and plentiful atmospheric moisture
will result in greater instability. With better forcing at the
surface and aloft, there is a marginal risk for severe
thunderstorms late Wednesday, main hazards being damaging wind,
large hail, and heavy rain, given above the continued normal
PWATs.
Temperatures will be a few degrees warmer, with highs in the
upper 70s in the west, mid to upper 80s in the east.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Tuesday...
Key Messages:
- Numerous thunderstorms Thursday
- Cooler at the end of the week
A surface low pressure system tracks from the Ohio Valley to off the
East Coast Thursday, pushing a significant cold front through the
Mid Atlantic region. Showers and thunderstorms will be ongoing
Thursday morning ahead of the front.
Deeper moisture pushes south through the Carolinas on Thursday night
and Friday as precipitable water values drop below an inch and
surface dew points lower into the 40s. At upper levels flow becomes
more west to northwest as a long wave through develops over the
northeast United States. A short wave coming through the northwest
flow will bring a cold front through the region Saturday night and
Sunday. This will result in a chance of showers and thunderstorms
mainly in the mountains.
Maximum temperatures Friday through Sunday will be 5 to 10 degrees
below normal, with a gradual warming trend next week. The coldest
overnight lows will be Friday night. A few of the typically favored
locations may cool into the 30s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 150 PM EDT Tuesday...
Mostly VFR to MVFR conditions presently observed across the
area. A few isolated showers have begun to pop up in far
southwestern VA and northwest NC. Expecting only isolated to
scattered coverage of showers and thunderstorms today, coverage
limited by the westerly winds at the surface and aloft. Greatest
chances for storms are over the mountains, so have included
VCTS for KLWB, KBLF, and KBCB. Storms that do develop this
afternoon and evening have the potential to produce damaging
wind gusts and hail. Coverage of showers and storms will
decrease after sunset, and any lingering showers should diminish
after midnight.
Ceilings lower to sub-VFR Wednesday morning west of the Blue
Ridge, improving after sunrise. Otherwise, ceilings east of the
mountains should remain VFR through the TAF period. Reductions
in visibilities from patchy fog are possible again for a few
hours during the morning hours given ample moisture and clearer
skies in the east. Patchy fog is also possible in the valleys,
like KLWB and KBCB.
Winds turn southwesterly later Tuesday evening, and will be
west-southwesterly through Wednesday at 5 to 10 knots. Winds
gusts may reach 15 to 20 knots this afternoon across the higher
elevations, and again Wednesday afternoon.
Forecast confidence is average.
Extended Aviation Outlook...
Unsettled weather is expected for much of the week. Daily
threat of SHRA/TSRA through at least Friday. This will bring
periods of MVFR/IFR ceilings and visibilities at times. Winds
through Wednesday will favor a SW direction and may be gusty at
times.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AS/BMG
NEAR TERM...AS
SHORT TERM...AS
LONG TERM...AMS
AVIATION...AS/BMG
Hazardous weather outlook, May 7, 2:02 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 PM EDT Tue May 7 2024
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
302 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.
There is a marginal risk for excessive rainfall which may lead to
localized flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind and isolated
tornadoes. There a marginal risk for excessive rainfall which may lead
to localized flash flooding.
Thursday...There is a marginal risk for severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-080915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
302 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind.
Thursday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday.
In the hours before
Local storm report, May 7, 2:27 PM EST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
327 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 4 NNW Pleasant View 37.67N 79.29W
05/06/2024 Amherst VA NWS Employee
large tree down across road. time estimated
from radar.
&&
amsSpecial weather statement, May 7, 2:55 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Tue May 7 2024
NCZ003-019-020-072030-
Yadkin NC-Surry NC-Wilkes NC-
355 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHERN SURRY...EAST CENTRAL WILKES AND YADKIN COUNTIES THROUGH 430
PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or over Elkin, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Nebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3605 8060 3628 8102 3638 8094 3628 8045
3626 8045 3605 8056
TIME...MOT...LOC 1954Z 292DEG 27KT 3628 8088
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, May 7, 3:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Tue May 7 2024
NCZ005-VAZ043-072045-
Rockingham NC-Henry VA-
417 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 445
PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
Ridgeway...
Harrisons Crossroads...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8004 3666 7994 3657 7971 3654 7971
3654 7962 3650 7952 3629 7958
TIME...MOT...LOC 2016Z 300DEG 21KT 3652 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, May 7, 3:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue May 7 2024
NCZ019-072115-
Wilkes NC-
449 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8149
3612 8152 3633 8124 3610 8110 3607 8142
3608 8143 3607 8144
TIME...MOT...LOC 2049Z 248DEG 17KT 3614 8144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WP